Patients with prostate cancer who have elevated levels of testosterone should be investigated for use of topical androgens taken either by themselves or by their sexual partners, investigators suggested in reporting an unusual case history.
They found increasing levels of testosterone above the normal range, consistent with exogenous receipt of androgens, in a 68-year-old patient with prostate cancer who denied the use of androgens. Prostate-specific antigen at baseline was 4.8 ng/mL. After treatment with radical prostatectomy, the PSA never became undetectable, but it declined to a nadir of 0.05, reported Dr. Mhd Yaser Al-Marrawi and his colleagues. The results were published online in the Journal of Clinical Oncology (J. Clin. Oncol. 2015 Jan 5. [doi: 10.1200/JCO.2014.59.7773]).
A year later, PSA increased to 0.18 and the patient underwent salvage external beam radiotherapy. However, his PSA continued to increase, and 2 months later it was 0.53, consistent with failure of local therapy, noted Dr. Al-Marrawi of Penn State University and the Hershey Cancer Institute in Hershey, Pa., and associates.
They eventually discovered that the persistently high testosterone levels were caused by the spouse’s use of topical testosterone cream vaginally as a lubricant before intercourse, to relieve dryness, unbeknownst to the patient.
“Topically applied testosterone gels are absorbed rather slowly, and they presumably form a reservoir in the stratum corneum of the skin. This reservoir of testosterone is then leached into the capillary circulation. Theoretically, more testosterone absorption will occur in the presence of a profuse vasculature. This situation is present in both male and female genitals during sexual intercourse,” the authors speculated.
The patient’s PSA continued to rise after his wife ceased using the testosterone cream, and he ultimately began androgen-deprivation therapy.